Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 135, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2002, 1:46 AM CDT for Neosho County, Kansas. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 1:46 AM CDT (06:46 UTC)
- Expired
- May 8, 2002, 2:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Neosho County, KS
The radar
The Tulsa radar (KINX), 158 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:35 AM CDT | Hail 1.25 | Erie, KS | |
| May 8, 2:35 AM CDT | Hail 2.5 | Erie, KS | |
| May 8, 2:40 AM CDT | Hail 2.5 | Chanute, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -642 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 080646 SVRICT KSC133-080745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 146 AM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEOSHO COUNTY IN SOUTHEAST KANSAS * UNTIL 245 AM CDT. * AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BENEDICT...OR ABOUT 15 MILES WEST OF CHANUTE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CHANUTE AROUND 200 AM CDT... 8 MILES NORTH OF GALESBURG AROUND 210 AM CDT... NEAR ERIE AROUND 220 AM CDT... NEAR ST. PAUL AROUND 225 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO COUNTY UNTIL 245 AM CDT. LAT...LON 3770 9549 3741 9549 3742 9511 3769 9511 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:35 PM CDT, 5 hours 11 minutes earlier.
Area forecast discussion, May 7, 8:35 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 835 PM CDT TUE MAY 7 2002 UPDATE... STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA. WILL CONTINUE TO UPDATE THE FCST AS WARRANTED. CO .ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.
In the hours before
Special weather statement, May 7, 9:54 PM CDT, 3 hours 52 minutes before
KSZ032-033-047>053-080311-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT TUE MAY 7 2002
...TORNADO WATCH NUMBER 250 ALLOWED TO EXPIRE...
TORNADO WATCH NUMBER 250 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...
IN CENTRAL KANSAS...
LINCOLN ELLSWORTH SALINE RICE
MCPHERSON MARION CHASE RUSSELL
BARTON
SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A TIME TONIGHT...HOWEVER
THE THREAT FOR TORNADOES HAS ENDED.Local storm report, May 8, 12:04 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1204 AM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 7 S FREDONIA KS .75 INCH HAIL
05/07/02 WILSON REPORTED BY LAW
ENFORCEMENT.
0225 PM 5 S CHANUTE KS .75 INCH HAIL
05/07/02 NEOSHO REPORTED BY TRAINED
SPOTTER.
0315 PM CEDARVALE KS .75 INCH HAIL
05/07/02 CHAUTAUQUA REPORTED BY LAW
ENFORCEMENT.
0315 PM CEDARVALE KS 60 MPH TSTM WIND GUST
05/07/02 CHAUTAUQUA REPORTED BY TRAINED
SPOTTER
0350 PM ELGIN KS 1.75 INCH HAIL
05/07/02 CHAUTAUQUA REPORTED BY LAW
ENFORCEMENT.
0400 PM CHAUTAUQUA KS .75 INCH HAIL
05/07/02 CHAUTAUQUA REPORTED BY LAW
ENFORCEMENT.
0402 PM 6 W CHAUTAUQUA KS 1.00 INCH HAIL
05/07/02 CHAUTAUQUA REPORTED BY PUBLIC.
0425 PM CANEY KS 1.00 INCH HAIL
05/07/02 MONTGOMERY REPORTED BY LAW
ENFORCEMENT.
0438 PM COFFEYVILLE KS 1.00 INCH HAIL
05/07/02 MONTGOMERY REPORTED BY LAW
ENFORCEMENT.
0440 PM CEDARVALE KS WIND DAMAGE
05/07/02 CHAUTAUQUA TREE LIMBS DOWN. REPORTED
BY AGTAP SPOTTER.
0440 PM COFFEYVILLE KS 1.25 INCH HAIL
05/07/02 MONTGOMERY LAW ENFORCEMENT REPORTED
1.25 INCH HAIL BREAKING
WINDOWS.
0442 PM COFFEYVILLE KS 1.00 INCH HAIL
05/07/02 MONTGOMERY REPORTED BY AGTAP SPOTTER.
0447 PM 6 S ANTHONY KS .75 INCH HAIL
05/07/02 HARPER REPORTED BY TRAINED
SPOTTER.
0448 PM COFFEYVILLE KS 1.75 INCH HAIL
05/07/02 MONTGOMERY REPORTED BY LAW
ENFORCEMENT.
0450 PM BLUFF CITY KS .75 INCH HAIL
05/07/02 HARPER REPORTED BY AGTAP SPOTTER.
0453 PM BLUFF CITY KS 1.75 INCH HAIL
05/07/02 HARPER REPORTED BY AGTAP.
0456 PM BLUFF CITY KS 2.50 INCH HAIL
05/07/02 HARPER REPORTED BY TRAINED
SPOTTER.
0458 PM EDNA KS .75 INCH HAIL
05/07/02 LABETTE REPORTED BY AGTAP
SPOTTER.
0500 PM 3 W BLUFF CITY KS 1.75 INCH HAIL
05/07/02 HARPER REPORTED BY TRAINED
SPOTTER.
0506 PM 2 N METCALF KS .75 INCH HAIL
05/07/02 SUMNER REPORTED BY AGTAP SPOTTER.
0507 PM 8 S ARGONIA KS .75 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0517 PM 5 S ARGONIA KS 1.25 INCH HAIL
05/07/02 SUMNER REPORTED BY AGTAP SPOTTER.
0523 PM ARGONIA KS 1.00 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0530 PM EDNA KS .88 INCH HAIL
05/07/02 LABETTE REPORTED BY AGTAP SPOTTER.
0525 PM EDNA KS 1.00 INCH HAIL
05/07/02 LABETTE REPORTED BY LAW
ENFORCEMENT.
0533 PM 2 S MILAN KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY AGTAP SPOTTER.
0535 PM 1 N MILAN KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0539 PM MAYFIELD KS .75 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0540 PM MAYFIELD KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY PUBLIC.
0548 PM MAYFIELD KS 1.25 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0607 PM WELLINGTON KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY LAW
ENFORCEMENT.
0512 PM 2 W WELLINGTON KS 1.75 INCH HAIL
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER.
0525 PM UDALL KS .75 INCH HAIL
05/07/02 COWLEY REPORTED BY AGTAP.
0635 PM WELLINGTON KS 1.25 INCH HAIL
05/07/02 SUMNER REPORTED BY AGTAP SPOTTER.
0641 PM 7 NE WICHITA KS .75 INCH HAIL
05/07/02 SEDGWICK REPORTED BY TRAINED
SPOTTER.
0653 PM 7 NE WINFIELD KS 1.25 INCH HAIL
05/07/02 COWLEY REPORTED BY AGTAP SPOTTER.
0658 PM WILMOT KS 1.50 INCH HAIL
05/07/02 COWLEY REPORTED BY TRAINED
SPOTTER.
0659 PM 2 S DOUGLASS KS .88 INCH HAIL
05/07/02 BUTLER REPORTED BY TRAINED
SPOTTER.
0700 PM BELLE PLAINE KS 70 MPH TSTM WIND GUST
05/07/02 SUMNER REPORTED BY TRAINED
SPOTTER
0728 PM 2 N BUSBY KS 1.00 INCH HAIL
05/07/02 ELK REPORTED BY TRAINED
SPOTTER.
0732 PM NEWTON KS .75 INCH HAIL
05/07/02 HARVEY REPORTED BY AGTAP SPOTTER.
0735 PM 2 W GRANOLA KS 1.00 INCH HAIL
05/07/02 ELK REPORTED BY LAW
ENFORCEMENT.
0805 PM 5 W HOWARD KS .88 INCH HAIL
05/07/02 ELK REPORTED BY AGTAP SPOTTER.
0813 PM LONGTON KS .75 INCH HAIL
05/07/02 ELK REPORTED BY AGTAP SPOTTER.
0829 PM FREDONIA KS 1.75 INCH HAIL
05/07/02 WILSON REPORTED BY LAW
ENFORCEMENT.
0830 PM 8 SW FREDONIA KS 1.25 INCH HAIL
05/07/02 WILSON REPORTED BY AGTAP SPOTTER.
0845 PM FREDONIA KS FLASH FLOOD
05/07/02 WILSON LAW ENFORCEMENT REPORTED
NUMEROUS ROADS WASHED OUT.
0845 PM FREDONIA KS 1.75 INCH HAIL
05/07/02 WILSON REPORTED BY TRAINED
SPOTTER.
0847 PM CEDARVALE KS FLASH FLOOD
05/07/02 CHAUTAUQUA LAW ENFORCEMENT REPORTED
WATER COVERING ROADS.
0854 PM ALTOONA KS 1.25 INCH HAIL
05/07/02 WILSON REPORTED BY AGTAP.
0905 PM MOREHEAD KS 1.25 INCH HAIL
05/07/02 NEOSHO REPORTED BY LAW
ENFORCEMENT.
0907 PM THAYER KS 1.75 INCH HAIL
05/07/02 NEOSHO REPORTED BY TRAINED
SPOTTER.
0907 PM ALTOONA KS 70 MPH TSTM WIND GUST
05/07/02 WILSON REPORTED BY TRAINED
SPOTTER
0913 PM CUNNINGHAM KS .75 INCH HAIL
05/07/02 KINGMAN REPORTED BY TRAINED
SPOTTER.
0922 PM PARSONS KS 1.00 INCH HAIL
05/07/02 LABETTE REPORTED BY TRAINED
SPOTTER.
0916 PM PARSONS KS 1.00 INCH HAIL
05/07/02 LABETTE REPORTED BY LAW
ENFORCEMENT.
0927 PM 2 S CUNNINGHAM KS 1.00 INCH HAIL
05/07/02 KINGMAN REPORTED BY LAW
ENFORCEMENT.
0930 PM COUNTY WIDE KS FLASH FLOOD
05/07/02 WILSON LAW ENFORCEMENT REPORTED
WIDESPREAD FLOODING COUNTY
WIDE.
0931 PM THAYER KS FLASH FLOOD
05/07/02 NEOSHO LAW ENFORCEMENT REPORTED
NUMEROUS STREETS FLOODED
OUT.
0940 PM ERIE KS 1.75 INCH HAIL
05/07/02 NEOSHO REPORTED BY LAW
ENFORCEMENT.
0943 PM 3 S PENALOSA KS 1.75 INCH HAIL
05/07/02 KINGMAN REPORTED BY TRAINED
SPOTTER.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 36 min |
| May 7, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 54 min |
| May 7, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 29 min |
| May 7, 8:06 PM CDT | Flash Flood Warning | ICT | Wilson | 3 hr |
| May 7, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 39 min |
| May 7, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 45 min |
| May 7, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 57 min |
| May 7, 8:21 PM CDT | Flash Flood Warning | ICT | Neosho | 3 hr |
| May 7, 8:25 PM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| May 7, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| May 7, 8:43 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 62 min |
| May 7, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 53 min |
| May 7, 9:02 PM CDT | Tornado Warning | ICT | Kingman | 58 min |
| May 7, 10:00 PM CDT | Tornado Warning | ICT | Kingman | 60 min |
| May 7, 10:20 PM CDT | Flash Flood Warning | ICT | Kingman | 3 hr |
| May 7, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 67 min |
| May 7, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 62 min |
| May 7, 11:28 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| May 7, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| May 7, 11:47 PM CDT | Tornado Warning | ICT | Kingman | 28 min |
| May 7, 11:49 PM CDT | Tornado Warning | ICT | Kingman | 26 min |
| May 8, 12:13 AM CDT | Tornado Warning | ICT | Kingman | 62 min |
| May 8, 12:25 AM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| May 8, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| May 8, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 56 min |
| May 8, 1:26 AM CDT | Flash Flood Warning | ICT | Wilson | 5 hr |
| May 8, 1:56 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| May 8, 2:18 AM CDT | Flash Flood Warning | ICT | Montgomery | 5 hr |
| May 8, 2:45 AM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| May 8, 3:01 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| May 8, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 8, 3:08 PM CDT | Tornado Warning | ICT | McPherson | 52 min |
| May 8, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| May 8, 3:26 PM CDT | Tornado Warning | ICT | Marion | 64 min |
| May 8, 3:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| May 8, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 79 min |
| May 8, 4:01 PM CDT | Tornado Warning | ICT | Harper | 59 min |
| May 8, 4:10 PM CDT | Tornado Warning | ICT | Sedgwick | 50 min |
| May 8, 4:20 PM CDT | Tornado Warning | ICT | Marion | 40 min |
| May 8, 4:36 PM CDT | Tornado Warning | ICT | Chase | 39 min |
| May 8, 4:45 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 8, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 51 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 8, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| May 8, 5:31 PM CDT | Flash Flood Warning | ICT | Harper, Sumner | 6 hr |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| May 8, 6:01 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 79 min |
| May 8, 6:31 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 8, 6:43 PM CDT | Tornado Warning | ICT | Cowley | 62 min |
| May 8, 6:58 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.